Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 159, NWS State College, PA

August 3, 2015Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2015, 6:57 PM EDT for Somerset County, Pennsylvania. It was in force for 78 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2015, 6:57 PM EDT (22:57 UTC)
Expired
Aug 3, 2015, 8:15 PM EDT
In force
78 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Somerset County, PA

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:40 PM EDTTSTM WND DMGRockwood, PATREES DOWN ON CHICKENTOWN RD. NEAR NEW CENTERVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS51 KCTP 032257
SVRCTP
PAC111-040015-
/O.NEW.KCTP.SV.W.0159.150803T2257Z-150804T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 815 PM EDT

* AT 656 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS
  AROUND 60 MPH. THIS STORM WAS LOCATED NEAR SCOTTDALE...AND MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOMERSET...BERLIN...MEYERSDALE...MOUNT DAVIS...NEW CENTERVILLE...
  URSINA...ADDISON...CALLIMONT...CASSELMAN...CONFLUENCE...FINZEL...
  GARRETT...ROCKWOOD...SALISBURY...SEVEN SPRINGS AND WELLERSBURG.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE NEAR MILE MARKER 103...AND
FROM MILE MARKERS 105 TO 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.

PREPARE FOR LARGE HAIL. STAY SAFE INDOORS. CONSIDER MOVING
AUTOMOBILES INTO A GARAGE.

THIS STORM HAS ALREADY PRODUCED LARGE HAIL NEAR SUTERSVILLE IN 
WESTMORELAND COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM   WINDOWS.

&&

LAT...LON 3972 7938 3974 7941 3977 7938 3978 7940
      3979 7935 3980 7937 3983 7938 3985 7942
      3990 7940 4009 7925 4010 7924 3993 7876
      3978 7878 3973 7881 3972 7881
TIME...MOT...LOC 2256Z 297DEG 32KT 4008 7950 

$$

LA CORTE
2 follow-up statements
316 
WWUS51 KCTP 032332
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
732 PM EDT MON AUG 3 2015

PAC111-040015-
/O.CON.KCTP.SV.W.0159.000000T0000Z-150804T0015Z/
SOMERSET PA-
732 PM EDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHERN SOMERSET COUNTY...

AT 730 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR NEW CENTERVILLE...MOVING SOUTHEAST
AT 35 MPH.

THE STORM HAS SHOWN A WEAKENING TREND BUT IS STILL CAPABLE OF 
CAUSING DAMAGING WINDS AND LARGE HAIL.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...BERLIN...MEYERSDALE...MOUNT DAVIS...NEW CENTERVILLE...
URSINA...ADDISON...CALLIMONT...CASSELMAN...CONFLUENCE...FINZEL...
GARRETT...ROCKWOOD...SALISBURY...SEVEN SPRINGS AND WELLERSBURG.

LAT...LON 3991 7939 4008 7920 3993 7876 3978 7878
      3973 7881 3972 7881 3972 7938 3974 7941
      3977 7938 3978 7940 3979 7935 3980 7937
      3983 7938 3985 7942 3990 7940
TIME...MOT...LOC 2330Z 302DEG 48KT 3997 7917 

$$

LA CORTE
567 
WWUS51 KCTP 040005
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EDT MON AUG 3 2015

PAC111-040015-
/O.CON.KCTP.SV.W.0159.000000T0000Z-150804T0015Z/
SOMERSET PA-
805 PM EDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHERN SOMERSET COUNTY...

AT 804 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM NEAR BERLIN TO NEAR URSINA...MOVING SOUTHEAST AT 30 
MPH.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...BERLIN...MEYERSDALE...MOUNT DAVIS...NEW CENTERVILLE...
URSINA...ADDISON...CALLIMONT...CASSELMAN...CONFLUENCE...FINZEL...
GARRETT...ROCKWOOD...SALISBURY AND WELLERSBURG.

LAT...LON 3989 7936 4003 7907 3993 7876 3978 7878
      3973 7881 3972 7881 3972 7938 3974 7941
      3977 7938 3978 7940 3979 7935 3980 7937
TIME...MOT...LOC 0004Z 297DEG 16KT 3995 7886 3985 7939 

$$

LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:24 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 3, 6:24 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT MON AUG 3 2015

.SYNOPSIS...

A COLD FRONT WILL PUSH SOUTHEAST AND THROUGH THE STATE THIS
EVENING AND OVERNIGHT. HIGH PRESSURE WILL DOMINATE THE MIDWEEK
BEFORE UNSETTLED CONDITIONS RETURN FOR THURSDAY AND FRIDAY AS A
SLOW MOVING FRONT MOVES BACK INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

6PM UPDATE...

RELATIVELY STABLE AIR DEVELOPED OVER MOST OF THE FORECAST AREA THIS
AFTERNOON EFFECTIVELY CAPPING CONVECTION AHEAD OF THE ADVANCING
WEAK COLD FRONT. THE ATMOSPHERE HAS RECOVERED OVER SWRN PA WHERE
THE MOST ACTIVE STORMS ARE IN PROGRESS AS OF 6 PM. THE HRRR TRACKS
THESE STORMS EAST THROUGH THE SOUTH CENTRAL MOUNTAINS...WHILE
KEEPING MORE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AND
AFFECTING THE REGION INTO THE WEE HOURS OF TUESDAY MORNING.
CONFIDENCE IS LOW ON THE ADDITIONAL CONVECTION DEVELOPMENT AS WE
TYPICALLY SEE IT BECOME MORE STABLE AFTER WE LOSE THE SOLAR
HEATING.

ALTHOUGH THE SPC DAY ONE OUTLOOK KEEPS THE SLIGHT RISK OVER
ALMOST ALL OF CENTRAL PA...HAVE DOWNPLAYED THE POTENTIAL FOR
STRONG STORMS GIVEN THE MARGINAL INSTABILITY AND APPROACHING
NIGHTFALL.

LOWS EARLY TUESDAY WILL RANGE FROM THE MID 50S IN THE NW TO MID
60S OVER THE SOUTHEAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A RATHER STRONG UPPER TROUGH AND SECONDARY CFRONT WILL BE DIVING
SE FROM THE UPPER GLAKES REGION. ALTHOUGH THE LLVL ENVIRONMENT
WILL BE DRIER AND SLIGHTLY COOLER IN THE WAKE OF MONDAY NIGHT/S
CFROPA...STG FORCING BENEATH THE L.E. REGION OF A 95 KT JET WILL
LIKELY SPARK AT LEAST ISOLATED TO SCATTERED TSRA ACROSS THE
CENTRAL AND NRN MTNS.

MAX TEMPS WILL VARY FROM THE 70S ACROSS THE NW HALF OF THE
CWA...TO THE 80S IN THE SE HALF. CLOSE TO NORMAL FOR LATE SUMMER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE UPPER LOW OVER NORTHERN QUEBEC SHOULD CONTINUE TO DRIFT TO
THE NORTHEAST AND ZONAL TO SLIGHTLY NORTHWEST FLOW IS EXPECTED TO
FOLLOW AS A QUASI-STATIONARY BOUNDARY HANGS OUT JUST TO THE SOUTH
OF THE STATE. UNCERTAINTY REMAINS IN THE PLACEMENT OF THE
BOUNDARY SO WILL KEEP SOME POP IN THE SRN PART OF THE STATE...BUT
MOST LOCATIONS WILL BE DRY UNTIL THURSDAY INTO THURSDAY NIGHT.
THEN A STACKED LOW WILL SLIDE EASTWARD FROM THE MID MISSISSIPPI
VALLEY AND MAY MAKE A MORE-OR- LESS CONSTANT RAIN INSTEAD OF
SHOWERY/CONVECTIVE PRECIP. THE UPPER LEVEL LOW WILL FINALLY MOVE
OFF LATE NEXT WEEKEND WHICH WILL BE A HERALD FOR QUIETER WEATHER.
TEMPERATURES SHOULD TREND COOLER LATER IN THE WEEK BEFORE WARMING
UP INTO NEXT WEEK.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
AN APPROACHING COLD FRONT AND PRECEDING SFC/LEE TROUGH OVER THE
SUSQ VALLEY WILL ACT AS TWO AREAS OF FOCUS FOR LATE
AFTERNOON/EVENING SHRA TSRA WITH SCT/BRIEF MVFR CIGS AND VSBYS.

A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH VERY BRIEF IFR
VSBY IN +RA AND HIGHLY-LOCALIZED WESTERLY SFC WIND GUSTS AOA
40KTS. WILL CONTINUE TO USE -SHRA WITH VCTS BTWN 20-22Z TO SHOW
TSTM IMPACT RISK AT ALL TERMINALS.

OUTLOOK...

TUE...VFR. ISOLD-SCT P.M. SHRA/TSRA CENTRAL AND NRN PENN.

WED...VFR. NO SIG WX.

THU-FRI...VFR/MVFR WITH RAIN PSBL AS LOW PRES TRACKS SOUTH OF
CENTRAL PA.

SAT...VFR WITH A LOW CHC OF MVFR IN ISOLATED AFTERNOON SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...DANGELO/CERU
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 3, 4:07 AM EDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 AM EDT MON AUG 3 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-040815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
407 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS A COLD
FRONT MOVES THROUGH THE AREA. THE THREAT OF WIND DAMAGE IS GREATER
THAN THE THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:16 PM EDTSevere Thunderstorm WarningCTPElk, McKean74 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.